DingleberryDarla

Q:

I've been taking Metformin for 3 months now and my blood sugar is doing quite well, but I've noticed my blood pressure being strangely high. Now my BP is like 122/104 and my heart rate stays at 84 to even 109. I take Lisinopril, Carvidelol and Vitamin D. I'm really worried about my heart rate. My practioner wants me to visit a heart specialist, but I fear my insurance won't cover the visit. I really cant afford co-pay either.

Dr. David Erani

A:

It is not likely that your high blood pressure or heart-rate readings are related to the metformin you are taking. If you are not taking your blood pressure medicines consistently, that could explain these readings. If you are taking your medications as prescribed, I think it is reasonable to see a cardiologist as your practitioner has suggested. Diabetes and hypertension are both risk factors for heart disease. Hopefully, the cardiologist will find that you have nothing to worry about. However, if there is a problem, you are better off knowing about it earlier rather than later when it could become an even bigger problem.

December 31, 2012 at 1:51 am